California, 2025Flooding and High Wind in California, February 6 to 7, 2025
February 6 to 7, 2025 · NWS HNX · 13 events in 10 counties and zones
A low pressure system moved inland out of the Pacific Ocean into central California during the morning of February 6. As a result, widespread precipitation spread across the area during the late morning and early afternoon hours.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved inland out of the Pacific Ocean into central California during the morning of February 6. As a result, widespread precipitation spread across the area during the late morning and early afternoon hours. Much of the Sierra Nevada picked up between 0.75 and 1.50 inches of liquid precipitation with the snow level rising from 6500 feet on the morning of February 6 to around 8000 feet by late afternoon. Several SNOTELs above 8000 feet picked up an estimated 5 to 10 inches of new snowfall. Much of the Sierra Foothills picked up between a half inch and an inch of rainfall while much of the San Joaquin Valley, the West Side Hills north of Kern County as well as the Kern River Valley generally picked up between a quarter and a half inch of rain. Rainfall amounts were generally a tenth of an inch or less in the far south end of the San Joaquin Valley, the Tehachapi Mountains and over the Kern County Desert areas. This system also brought some strong wind gusts to the area with several ridge top stations and stations in the Sierra Nevada measuring gusts exceeding 45 mph while a few stations had gusts above 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 6, 9:40 AM PST, 20 minutes earlier. Its key messages:
- 1. A winter storm will move through central California today and Friday and bring more precipitation to the area with thunderstorms possible in the San Joaquin Valley and sierra foothills. 2. A Winter Storm Warning continues for elevations above 6,000 feet in the Sierra Nevada with accumulations of one to two feet of new snow. 3. Cooler and drier weather is expected for the weekend into the early portion of next week.
Area forecast discussion, Feb 6, 9:40 AM PST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Hanford CA
940 AM PST Thu Feb 6 2025
.UPDATE...Updated Aviation Section.
&&
.KEY MESSAGES...
1. A winter storm will move through central California today and
Friday and bring more precipitation to the area with
thunderstorms possible in the San Joaquin Valley and sierra
foothills.
2. A Winter Storm Warning continues for elevations above 6,000
feet in the Sierra Nevada with accumulations of one to two feet
of new snow.
3. Cooler and drier weather is expected for the weekend into
the early portion of next week.
&&
.DISCUSSION...Next storm is on the way and expected to arrive
around the mid- day period. In the meanwhile, Central California
could see a few patches of fog with visibility down to a mile
or so. Ensemble mean onset of precipitation is around 1100 PST
with ensemble plume analysis showing precipitation starting as
early as 0700 PST. Based on where the main area of the next
storm is currently located on IR satellite imagery, will opt for
the 1100 PST start time with the bulk of the next moisture
moving in closer to 1600 PST. In the meanwhile, another cold
morning on tap as overnight low dip down into the mid to upper
30s. While the Probability of Exceedance (PoE) of reaching 32
degrees is 10% or less across the San Joaquin Valley, PoE of 35
degrees does go up to 10%-20% in a few spots. Therefore, a good
chance (40%-60%) exist of having many valley locations reach the
39 degree mark this morning. Wind-wise, surface pressure
gradients from KSFO to KLAS expected to remain relaxed and below
6mb as strong winds remain aloft and over the high country of
the Sierra Nevada. Northern California could see some windy
conditions that may extend into Merced and Mariposa Counties.
The next 24-36 hours will see a Winter Storm hit Central
California with snow above 6,000 feet from moisture having
Atmospheric River (AR) characteristic (though limited).
Afterward, the weekend is expected to remain clear as cold air
inhabits Central California for possible freezing overnight
conditions through early next week.
In the short term, Precip-Water Satellite Imagery is showing
the plume of higher moisture (around 1 inch) surging toward
Northern/Central California. While ensemble surface analysis has
the center of low about 850-900 miles offshore, the center is
expected to may landfall around 1600 PST today with ever-deeper
moisture surging ashore ahead of the low. Therefore, with
ensemble precip-water one inch line hitting the Central
California Coast by 1000 PST, confidence is high on the expected
onset of precipitation at around 1100 PST as Probability of
Measurable Precipitation (PoMP) jumps to 60%. By 1600 PST, a
majority of Central California north of Kern County will have
PoMP in the 50% to 100% range with higher values favoring the
higher elevations. In addition, PoMP of 0.50 of an inch in a six
hour period will remain over the higher elevations where values
will range from 50% to 80% between 1600 PST today and 1000 PST
on Friday. This is also the time frame where ensemble consensus
places the highest values of Integrated Water Vapor Transport
(IVT) of almost 500 kg/ms (near moderate AR) and increases the
confidence of at least a Weak AR hitting Central California.
With this, will maintain the Winter Storm Warning in place as
snowfall will reach 2-3 feet and locally 4 feet. Looking lower
in elevation, Extreme Forecast Index, along with WPC’s Excessive
Rainfall Outlook of at least 5% Marginal Risk, leans toward
higher precipitation values during the next event. The limited
moisture will need to be watched as precipitation accumulation
(if higher values are obtained with Thunderstorms) may approach
flooding impacts. By later on Friday, the storm is expected to
exit the area with other concerns developing.
In the long term, ensemble clear out the Central California
Interior as cold air moves in behind the next storm. Ensemble
minimum temperature analysis along with Extreme Forecast Index
show the surge of cold drier air moving south into the region
this weekend with near freezing expected by Sunday Morning. Once
the cold air is over the region, PoE of reaching 32 degree or
below will range from 40% to 60% from Sunday through at least
Tuesday. During this time, ensemble agreement is not the best,
but does indicate a possible ridge pattern to maintain a stable
atmosphere for the period in question. By Wednesday, ensemble
hint toward another introduction of moisture later next week. As
moisture enter the area, PoE of freezing diminishes with a trend
toward Minimum temperature moving back into the 40’s by day
seven.
&&
.AVIATION...18Z Update:
In the San Joaquin Valley, increasing areas of MVFR in rain
thru 22Z Thu with local IFR in rain, mist and low clouds.
Isolated thunderstorms are possible. Conditions continuing thru
18Z Fri.
In the Sierra Nevada in adjacent foothills, increasing areas of
mountain obscuring IFR in rain, higher elevation snow and low
clouds thru 22Z with mountain obscuring IFR prevailing between
22Z Thu and 18Z Fri. Isolated thunderstorms are possible in the
foothills.
In the Tehachapi Mountains, VFR thru 21Z Thu then increasing
areas of rain and mountain obscuring IFR between 21Z Thu and
03Z Fri with mountain obscuring IFR prevailing between 03Z Fri
and 18Z Fri.
In the Mojave Desert portion of Kern County, VFR conditions will
prevail thru 18Z Fri.
&&
.AIR QUALITY ISSUES...On Thursday February 6 2025,
Fireplace/Wood Stove Burning Status is: Burning Discouraged in
Fresno, Kern, Kings, Madera, Merced, and Tulare Counties, and
Kern (Greater Frazier Park Area) and Sequoia National Park and
Forest.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 4 PM PST Friday for CAZ323-326>328-
330.
&&
public...Molina
aviation...DAS
weather.gov/hanford
In the hours before
Special weather statement, Feb 6, 9:03 AM PST, 57 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
903 AM PST Thu Feb 6 2025
CAZ317-318-323-061730-
Mariposa-Madera Lower Sierra CA-Yosemite NP outside of the valley CA-
Mariposa Madera Foothills CA-
903 AM PST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MARIPOSA AND
SOUTHWESTERN TUOLUMNE COUNTIES THROUGH 930 AM PST...
At 902 AM PST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Smith Station, or 25 miles northwest of Yosemite
South Entrance, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hetch Hetchy, Hetch Hetchy Ranger Station, Miguel Meadow Ranger
Station, Gin Flat, Lower Kibbie Ridge, Lake Eleanor Ranger Station,
Crane Flat Campground, White Wolf Campground, Rancheria Falls
Wilderness Campground, Crane Flat, Hodgdon Meadow Campground, and
Mather Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3789 11953 3761 12001 3774 12015 3783 12008
3776 11994 3776 11990 3777 11986 3781 11987
3785 11982 3789 11982 3790 11988 3803 11988
3809 11984 3809 11976
TIME...MOT...LOC 1702Z 230DEG 33KT 3771 12002
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPKEvent by event
6 high wind, 5 winter weather, 2 flood. Local standard time, as filed.
Winter Weather, Yosemite Np Outside of the Valley
- When
- February 6, 10:00 AM PST to February 7, 4:00 AM PST
- Where
- Yosemite Np Outside of the Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.609, -119.874 (the zone’s center; the record gives no point)
Several SNOTELs above 8000 feet picked up an estimated 5 to 10 inches of new snowfall.
Winter Weather, Upper San Joaquin River
- When
- February 6, 10:00 AM PST to February 7, 4:00 AM PST
- Where
- Upper San Joaquin River forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.988, -119.706 (the zone’s center; the record gives no point)
Several SNOTELs above 8000 feet picked up an estimated 5 to 10 inches of new snowfall.
Winter Weather, Kaiser to Rodgers Ridge
- When
- February 6, 10:00 AM PST to February 7, 4:00 AM PST
- Where
- Kaiser to Rodgers Ridge forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.758, -119.649 (the zone’s center; the record gives no point)
Several SNOTELs above 8000 feet picked up an estimated 5 to 10 inches of new snowfall.
Winter Weather, Kings Canyon Np
- When
- February 6, 10:00 AM PST to February 7, 4:00 AM PST
- Where
- Kings Canyon Np forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.489, -119.224 (the zone’s center; the record gives no point)
Several SNOTELs above 8000 feet picked up an estimated 5 to 10 inches of new snowfall.
Winter Weather, Sequoia Np
- When
- February 6, 10:00 AM PST to February 7, 4:00 AM PST
- Where
- Sequoia Np forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.220, -118.800 (the zone’s center; the record gives no point)
Several SNOTELs above 8000 feet picked up an estimated 5 to 10 inches of new snowfall.
Flood, Fresno
- When
- February 6, 1:34 PM PST to 3:34 PM PST
- Where
- Fresno County, 0.84 mi NNE of Friant to 0.88 mi NE of Friant
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.990, -119.712
California Highway Patrol reported roadway flooding at the intersection of N. Friant Rd. and North Fork Rd.
Flood, Tulare
- When
- February 6, 1:50 PM PST to 3:50 PM PST
- Where
- Tulare County, 4.39 mi W of Terra Bella
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.964, -119.108
California Highway Patrol reported roadway flooding at the intersection of Ave. 96 and Rd. 208.
High Wind, Kaiser to Rodgers Ridge
- When
- February 6, 2:40 PM PST
- Where
- Kaiser to Rodgers Ridge forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 36.758, -119.649 (the zone’s center; the record gives no point)
The Southern California Edison station at Huntington Lake measured a peak wind gust of 58 mph.
High Wind, West Side Mountains South of Highway 198
- When
- February 6, 8:00 PM PST
- Where
- West Side Mountains South of Highway 198 forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 36.059, -119.398 (the zone’s center; the record gives no point)
The PG&E station at Las Yeguas measured a peak wind gust of 67 mph.
High Wind, Mariposa - Madera Lower Sierra
- When
- February 6, 8:20 PM PST
- Where
- Mariposa - Madera Lower Sierra forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 37.400, -119.834 (the zone’s center; the record gives no point)
The PG&E station at Yosemite Pilot Peak measured a peak wind gust of 72 mph.
High Wind, Yosemite Np Outside of the Valley
- When
- February 6, 9:00 PM PST
- Where
- Yosemite Np Outside of the Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 37.609, -119.874 (the zone’s center; the record gives no point)
The Crane Flat RAWS measured a peak wind gust of 60 mph.
High Wind, West Side Mountains North of Highway 198
- When
- February 6, 10:20 PM PST
- Where
- West Side Mountains North of Highway 198 forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 36.975, -120.184 (the zone’s center; the record gives no point)
The Alcalde RAWS measured a peak wind gust of 64 mph.
High Wind, West Side Mountains North of Highway 198
- When
- February 6, 11:00 PM PST
- Where
- West Side Mountains North of Highway 198 forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 36.975, -120.184 (the zone’s center; the record gives no point)
The PG&E station at Joaquin Ridge measured a peak wind gust of 61 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Montana, February 6 to 7, 20254 deaths · 4 injured · 5 events
- Tornadoes and Flash Flooding in Tennessee, February 6 to 7, 20252 deaths · 3 injured · $840,000 · EF2 · 14 events
- Tornadoes and Hail in Tennessee, February 6, 20252 injured · $4.1 million · EF2 · 9 events
- Flash Flooding and Flooding in West Virginia, February 6 to 7, 2025$32,000 · 50 kt wind · 79 events
- Debris Flow and Flooding in California, February 6 to 8, 2025$30,000 · 16 events
- Winter Weather in New York, February 6, 202527 events
- Heavy Rain and Winter Weather in California, February 6, 2025$18,000 · 5 events
- Winter Weather in Pennsylvania, February 6, 202513 events
- Heavy Snow and High Wind in California, February 6 to 7, 2025143 kt wind · 10 events
- Winter Weather in Maine, February 6 to 7, 202510 events
- Winter Storm in Montana, February 6 to 7, 20259 events
- Tornado and Flood in Kentucky, February 6, 2025EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226187, 1226188, 1226189, 1226190, 1226191, 1226177, 1226179, 1226172, 1226169, 1226171, 1226167, 1226165, 1226166.